Iowa, 2008Tornadoes and Flash Flooding in Iowa, June 5 to 6, 2008
June 5 to 6, 2008 · NWS DMX · 57 events in 19 counties and zones
A very dynamic weather situation unfolded during the 5th into the 6th. Although the atmosphere was summer like in the lower elevations, the upper levels were more typical of April.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $1.2 million
- Crop damage
- $37,000
- Events
- 57
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very dynamic weather situation unfolded during the 5th into the 6th. Although the atmosphere was summer like in the lower elevations, the upper levels were more typical of April. A strong upper level low pressure area lifted northeast out of the southern Rockies with a negatively tilted trough of low pressure lifting northeast across the central U.S. An intense low pressure area developed over northern Kansas and lifted north into southeast North Dakota by the morning of the 6th, with a central Pressure of 984 mb. During the day on the 5th, the atmosphere was capped with the freezing level rising to 15,600 feet by the evening hours over central Iowa. A warm front lifted north across Iowa, with temperatures warming into the mid 80s to the south of the front with dewpoint readings in the low 70s. It became quite unstable by evening with MUCAPE between 2500 and 3000 J/kg and lifted indices in the -5 to -9 C. range. Considerable shear was available with the effective shear between 40 and 65 kts by evening. Downdraft CAPE was between 800 and 1400 J/kg across the CWA, with 400 to 500 J/kg of CAPE available in the -10 to -30 C. layer of the atmosphere. The airmass became very moist by evening with 1.6 to 1.9 inches of precipitable water available by evening. The LCL fall to between 750 and 1250 meters. Thunderstorms erupted to the southwest of Iowa in central Kansas, along the dry line there. The storms raced northeast into Iowa by sunset. In spite of the dynamics that were in place, the amount of severe weather was relatively limited. Hail was limited by the high freezing level and lack of supercellular development. Several of the storms produced small hail and a few produced high winds. There were several reports of brief tornado touchdowns, but little in the way of damage was reported for the most part. The first tornado touched down in Cass County and was only on the ground briefly. Another tornado touched down in Union County. The tornado took the roof off of an outbuilding and knocked down some power lines. The strongest tornado was on the ground for over 18 miles in Warren and Marion Counties. The tornado track was over open country for the most part and damaged outbuildings and one house. Three other tornadoes touched down in Jasper County, causing some moderate damage. The most significant feature with this event was the flash flooding. Soil conditions across the state were very saturated. Any significant rainfall resulted in flash flooding. A narrow band of heavier rainfall stretched from south central into central Iowa. Flash flooding occurred in the Des Moines metro area as the airport recorded 4.15 inches of rainfall for the day, with about 3 inches falling in two hours. Reports of severe street flooding were received with numerous reports of manhole covers being blown off. During the event, high winds occurred over the far northwest part of the CWA as the surface low intensified rapidly and the gradient tightened. A window was blown out in Pocahontas County, with tree and power line damage done in Emmet County. A barn was also damaged near Gruver in Emmet County by the high wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 5, 6:40 PM CST, 32 minutes earlier.
Area forecast discussion, Jun 5, 6:40 PM CST, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
740 PM CDT THU JUN 5 2008
.UPDATED PUBLIC DISCUSSION...
.DISCUSSION...
HAVE UPDATED ZONES TO REFLECT INCREASING SFC INFLOW WHICH IS AT
TIMES NEAR 45 MPH INTO THE LINE OF STORMS FORMING ACROSS WESTERN IA.
AT THIS TIME...WILL NOT ISSUE AN ADVISORY BUT HIT HARD IN NOWCASTS.
ONGOING SVR WX THREAT CONTINUES. 00Z UPPER AIR AND SFC ANALYSES SHOW
THAT THE MAIN WAVE IS JUST ROUNDING THE BASE OF THE DEEPENING H500
TROUGH. NO CHANGES TO THINKING...LINE OF SEVERE STORMS SHOULD
CONTINUE MOVING NORTHEAST OVERNIGHT AS UPPER LEVEL SYSTEM LIFTS
QUICKLY ACROSS THE STATE OVERNIGHT.
.PREVIOUS DISCUSSION...
DYNAMIC WX STTN UNFOLDING RAPIDLY AS 80 TO 90 KT JET ROTATES OUT
OF THE ROCKIES TROF. LN OF TSRA HAD DVLPD OVR CNTRL NEBRASKA INTO
CNTRL KS. THERE WILL BE TO AREAS OF FOCUS. ONE ALONG AND N OF THE
WRM FRONT WHERE CAP IS WEAKENING...WITH MAIN AREA MOVG INTO WRN IA
TWD SNST. EXPECT ALL MODES OF SVR WX INITIALLY...WITH LINE TAKING
ON MORE OF A BOW CONFIGURATION TWD 06Z AND AFT WITH HIGH WINDS THE
STRONGER THREAT. CELL MVMT LKLY TO BE AT LEAST 50 KTS...HOWEVER
WITH THE SYS BEING MORE OF A QLCS INSTEAD OF DISCRETE
SYS...TRAINING MAY PRODUCE COPIOUS AMTS OF RAFL. ERN IA MAY YET BE
UNDER THE GUN ERY FRI...BUT WX SHOULD BE QUIET BY LATER FRI INTO
SAT MRNG. NEXT ROUND EXPECTED BY LATER SAT AFTN INTO SAT NGT WITH
ANOTHER SVR ROUND QUITE LKLY. PTRN SEEMS LIKE A BROKEN RECORD WITH
NEXT SYS MOVG INTO THE CENTRAL CONUS BY MON. FFA REMAINS FOR TNGT
INT FRI MRNG AND IT LOOKS LKLY THAT RAFL TNGT WILL AGGRIVATE
FLOODING SITUATION.
&&
AVIATION 06/00Z...
SEVERE WEATHER OUTBREAK IS LIKELY FROM MID EVENING THROUGH THE
OVERNIGHT HOURS. CONVECTION SHOULD INITIATE IN WESTERN IOWA THEN
MOVE EAST ACROSS IOWA DURING THE EVENING AND OVERNIGHT.
CURRENTLY...EXPECTATIONS ARE FOR DISCRETE SUPERCELLS TO MOVE ACROSS
THE WESTERN/CENTRAL TAF SITES THROUGH 06Z WITH POTENTIAL FOR WIND
GUSTS TO 50 KTS OR HIGHER...LOW VSBYS...AND VERY HEAVY RAINFALL.
STORMS WILL TRANSITION TO WIND GENERATING STRUCTURES THROUGH 12 TO
13Z EAST...WITH SIMILAR POTENTIAL FOR SVR WINDS...LOW VSBYS...AND
HEAVY RAINFALL. TIMING OF EVENTS IN TAF...EXPECT DRYLINE/FRONT TO
MOVE EAST BY MID MORNING FRIDAY RESULTING IN VFR CIGS...BUT
CONTINUED GUSTY SFC WINDS WITH WINDS TO 40 KTS FRIDAY MORNING./REV
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR ADAIR-ADAMS-AUDUBON-
BOONE-CALHOUN-CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-
DECATUR-EMMET-FRANKLIN-GREENE-GUTHRIE-HAMILTON-HANCOCK-HARDIN-
HUMBOLDT-KOSSUTH-MADISON-PALO ALTO-POCAHONTAS-POLK-RINGGOLD-SAC-
STORY-TAYLOR-UNION-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT.
FLASH FLOOD WATCH FROM 10 PM CDT THIS EVENING THROUGH FRIDAY
MORNING FOR APPANOOSE-BLACK HAWK-BREMER-BUTLER-DAVIS-GRUNDY-
JASPER-LUCAS-MAHASKA-MARION-MARSHALL-MONROE-POWESHIEK-TAMA-
WAPELLO-WAYNE.
&&
MS JUN 08/REV
Hazardous weather outlook, Jun 5, 4:10 PM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
510 PM CDT THU JUN 5 2008
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-061415-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
510 PM CDT THU JUN 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING IN
WESTERN IOWA...THEN SPREAD EASTWARD TONIGHT. ALL MODES OF SEVERE
WEATHER ARE POSSIBLE...INCLUDING A FEW LONG TRACK SIGNIFICANT
TORNADOES AND STORMS WHICH MAY ALSO PRODUCE SIGNIFICANT WIND DAMAGE
THROUGH THE NIGHT TIME HOURS. ADDITIONAL HEAVY RAIN WILL PRODUCE
SERIOUS FLASH FLOODING OVER RAIN SATURATED AREAS.
A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH FRIDAY
MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS WILL BE ONGOING EARLY FRIDAY MORNING WITH ADDITIONAL
HEAVY RAIN POSSIBLE BEFORE ENDING BY MIDDAY. WIDESPREAD
THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON AND NIGHT WITH
ISOLATED SEVERE STORMS AND HEAVY RAIN AGAIN POSSIBLE. SHOWERS
AND THUNDERSTORM CHANCES CONTINUE EVERY DAY SUNDAY THROUGH
TUESDAY...AND WIDESPREAD RIVER FLOODING WILL CONTINUE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING THROUGH THE NIGHT
TIME HOURS...AND POSSIBLY AGAIN SATURDAY AFTERNOON AND NIGHT.
REV
Event by event
20 thunderstorm wind, 18 flash flood, 8 tornado, 3 flood, 3 high wind, 3 hail, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.
Tornado, Cass
- When
- June 5, 7:12 PM CST to 7:14 PM CST
- Where
- Cass County, 1.22 mi N of Cumberland to 2.75 mi NNE of Cumberland
- Rating
- EF0
- Path length
- 1.53 mi
- Path width
- 50 yd
- Reported by
- Law Enforcement
- Coordinates
- 41.287, -94.876
Relayed public report of brief touchdown.
Thunderstorm Wind, Cass
- When
- June 5, 7:23 PM CST
- Where
- Cass County, 1.55 mi W of Anita Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.430, -94.800
An 8 to 9 inch tree was downed.
Flood, Warren
- When
- June 5, 7:23 PM CST to June 6, 8:00 AM CST
- Where
- Warren County, 0.86 mi NW of Summerset to 1.18 mi W of Summerset
- Cause
- Heavy Rain
- Property damage
- $25,000
- Crop damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.440, -93.560
Highway G24 was covered with water just west of the intersection of Highway 65/69 and Highway G24. Was caused by the overflow from the Middle River.
High Wind, Pocahontas
- When
- June 5, 7:58 PM CST to 11:59 PM CST
- Where
- Pocahontas forecast zone
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 42.734, -94.679 (the zone’s center; the record gives no point)
High winds blew a window out in Fonda.
High Wind, Pocahontas
- When
- June 5, 7:58 PM CST to 11:59 PM CST
- Where
- Pocahontas forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.734, -94.679 (the zone’s center; the record gives no point)
High winds caused minor damage to a barn.
Tornado, Union
- When
- June 5, 8:24 PM CST to 8:29 PM CST
- Where
- Union County, 1.25 mi NW of Creston to 3.07 mi NNE of Creston
- Rating
- EF1
- Path length
- 3.04 mi
- Path width
- 150 yd
- Property damage
- $25,000
- Crop damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 41.081, -94.389
The roof was taken off of an outbuilding and power lines were blown down north of Creston.
High Wind, Emmet
- When
- June 5, 9:07 PM CST to 11:59 PM CST
- Where
- Emmet forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
Power outages and trees were downed in Gruver as reported by the Emmet County Sheriff.
Hail, Union
- When
- June 5, 9:10 PM CST
- Where
- Union County, 2.14 mi SSE of Lorimor
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.100, -94.060
Funnel Cloud, Polk
- When
- June 5, 9:25 PM CST
- Where
- Polk County, 2 mi NW of Windsor Hgts
- Reported by
- NWS Employee
- Coordinates
- 41.620, -93.747
Hail, Story
- When
- June 5, 9:34 PM CST
- Where
- Story County, 1.72 mi SW of Slater
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Crop damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.860, -93.700
Hail, Story
- When
- June 5, 9:49 PM CST
- Where
- Story County, 0.86 mi SW of Ames
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.020, -93.630
Heavy Rain, Polk
- When
- June 5, 9:55 PM CST to 10:40 PM CST
- Where
- Polk County, 1.38 mi S of Des Moines
- Reported by
- Official NWS Observations
- Coordinates
- 41.580, -93.620
Two inches of rain fell in 45 minutes.
Flash Flood, Madison
- When
- June 5, 9:56 PM CST to June 6, 4:15 AM CST
- Where
- Madison County, 0.69 mi S of East Peru to 1.48 mi W of East Peru
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.220, -93.930
Flash flooding was reported at Clanton Creek.
Flash Flood, Warren
- When
- June 5, 10:16 PM CST to June 6, 4:15 AM CST
- Where
- Warren County, 2.91 mi NE of Cumming to 3.06 mi NE of Cumming
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 41.512, -93.733
Street flooding was reported in Orillia.
Flash Flood, Warren
- When
- June 5, 10:22 PM CST to June 6, 4:15 AM CST
- Where
- Warren County, 1.7 mi WSW of Summerset to 2.23 mi WSW of Summerset
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.420, -93.580
Water was over the road at 115th Ave.
Thunderstorm Wind, Decatur
- When
- June 5, 10:30 PM CST
- Where
- Decatur County, 3.73 mi W of Decatur City
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.740, -93.890
Windows were blown out of a building. Several trees were down and a camper was damaged.
Thunderstorm Wind, Decatur
- When
- June 5, 10:40 PM CST
- Where
- Decatur County, 0.52 mi W of Van Wert
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.870, -93.790
Power lines were downed near Van Wert.
Flood, Warren
- When
- June 5, 10:45 PM CST to June 6, 8:00 AM CST
- Where
- Warren County, 0.69 mi S of Prole to 0.7 mi SSW of Prole
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 41.390, -93.730
Highway 28 on the north edge of Martensdale had water over the road.
Flash Flood, Polk
- When
- June 5, 10:45 PM CST to June 6, 4:15 AM CST
- Where
- Polk County, 1.85 mi SW of (Dsm)des Moines Intl to 1.6 mi S of (Dsm)des Moines Intl
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 41.513, -93.697
Five feet of water was reported over Highway 5 and Highway 28 with multiple cars stalled.
Flash Flood, Polk
- When
- June 5, 10:45 PM CST to June 6, 4:15 AM CST
- Where
- Polk County, 1.62 mi WSW of (Dsm)des Moines Intl to 1.47 mi NNE of (Dsm)des Moines Intl
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 41.520, -93.698
Fleur Drive south of Army Post Road had cars stalled with 8 to 9 inches of water on the road.
Flash Flood, Warren
- When
- June 5, 10:45 PM CST to June 6, 3:15 AM CST
- Where
- Warren County, 1.38 mi N of Norwalk to 0.91 mi NNE of Norwalk
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.500, -93.680
Six to eight inches of water was running over the road in places, with up to a foot of standing water in places.
Thunderstorm Wind, Decatur
- When
- June 5, 10:45 PM CST
- Where
- Decatur County, 3.43 mi ENE of Van Wert
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.890, -93.720
Power poles were leaning east of Weldon.
Thunderstorm Wind, Clarke
- When
- June 5, 10:49 PM CST
- Where
- Clarke County, 2.7 mi ENE of Leslie
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Amateur Radio
- Coordinates
- 40.940, -93.750
A hog confinement building was damaged with roofs off of the buildings at the intersection of H48 and R48 east of Highway 69. Possible tornado.
Tornado, Clarke
- When
- June 5, 10:49 PM CST to 10:54 PM CST
- Where
- Clarke County, 2.7 mi ENE of Leslie to 4.66 mi ESE of Osceola Muni Arpt
- Rating
- EF1
- Path length
- 7.58 mi
- Path width
- 125 yd
- Reported by
- Emergency Manager
- Coordinates
- 40.940, -93.750
Power lines downed and numerous trees damaged.
Flash Flood, Taylor
- When
- June 5, 10:50 PM CST to June 6, 1:30 AM CST
- Where
- Taylor County, 4.12 mi S of Guss to 4.13 mi NNW of New Market
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.791, -94.925
Flash Flood, Taylor
- When
- June 5, 10:50 PM CST to June 6, 1:30 AM CST
- Where
- Taylor County, 2.1 mi S of Guss to 1.25 mi SSE of Guss
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.820, -94.914
Water reported over the road on Badger Ave between 150th and 155th Streets.
Thunderstorm Wind, Decatur
- When
- June 5, 10:50 PM CST
- Where
- Decatur County, 1.25 mi WNW of Leon
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.740, -93.750
Power lines and tree limbs were down in town.
Thunderstorm Wind, Clarke
- When
- June 5, 10:54 PM CST
- Where
- Clarke County, 4.66 mi ESE of Osceola Muni Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.040, -93.690
Eight to 10 inch limbs and power lines were downed at 270th Ave and Kansas St. Possible tornado.
Flash Flood, Decatur
- When
- June 5, 11:00 PM CST to June 6, 2:12 AM CST
- Where
- Decatur County, 0.59 mi WSW of Leon to 1.5 mi N of Leon
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.726, -93.740
Water reported over roads in Leon.
Tornado, Warren
- When
- June 5, 11:10 PM CST to 11:25 PM CST
- Where
- Warren County, 1.44 mi NNW of Liberty Center to 5.01 mi NE of Sandyville
- Rating
- EF1
- Path length
- 17.22 mi
- Path width
- 150 yd
- Continued into
- Marion, Ia (DMX)
- Property damage
- $150,000
- Crop damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.220, -93.528
Tornado touched down in the central part of the county and tracked to the northeast corner. For the most part, the track was across open country with damage to outbuildings and one house. Tornado crossed from Warren County in Marion County.
Thunderstorm Wind, Warren
- When
- June 5, 11:13 PM CST
- Where
- Warren County, 1.56 mi E of Liberty Center
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.200, -93.490
Several trees were blown down east of Liberty Center.
Thunderstorm Wind, Warren
- When
- June 5, 11:20 PM CST
- Where
- Warren County, 0.52 mi E of Sandyville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 41.370, -93.390
Trees and power lines were blown down on Highway 92. Extensive damage was also reported in town.
Tornado, Marion
- When
- June 5, 11:25 PM CST to 11:28 PM CST
- Where
- Marion County, 3.49 mi S of Swan to 3.45 mi NW of Pleasantville
- Rating
- EF1
- Path length
- 1.04 mi
- Path width
- 100 yd
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 41.420, -93.330
Tornado continued into Marion County from Warren County. Roof was taken off house.
Thunderstorm Wind, Marion
- When
- June 5, 11:27 PM CST
- Where
- Marion County, 0.52 mi W of Knoxville Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.300, -93.130
Tornado, Jasper
- When
- June 5, 11:36 PM CST to 11:45 PM CST
- Where
- Jasper County, 2.76 mi S of Prairie City to 1.03 mi E of Metz
- Rating
- EF1
- Path length
- 9.81 mi
- Path width
- 125 yd
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 41.560, -93.230
Twelve outbuildings sustained damage with significant damage to trees.
Thunderstorm Wind, Jasper
- When
- June 5, 11:44 PM CST
- Where
- Jasper County, Baxter
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.820, -93.150
Report received from a Schoolnet site.
Tornado, Jasper
- When
- June 5, 11:45 PM CST to 11:56 PM CST
- Where
- Jasper County, 1.24 mi SE of Reasnor to 3.68 mi NNW of Turner
- Rating
- EF1
- Path length
- 14.25 mi
- Path width
- 150 yd
- Injuries
- 2 direct, 0 indirect
- Property damage
- $250,000
- Crop damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.570, -93.000
Newly built machine shed destroyed with roof off of a house. Hit campground near Kellogg with 2 injuries along with flipped campers. Semis blown off Interstate 80.
Tornado, Jasper
- When
- June 5, 11:49 PM CST to 11:59 PM CST
- Where
- Jasper County, 2.86 mi NNE of Newton to 3.93 mi NW of Newburg
- Rating
- EF0
- Path length
- 10.89 mi
- Path width
- 75 yd
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 41.737, -93.025
Roofs off of outbuildings along with tree damage.
Thunderstorm Wind, Marion
- When
- June 5, 11:52 PM CST
- Where
- Marion County, 0.86 mi SE of Pella
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 41.410, -92.920
Thunderstorm Wind, Marshall
- When
- June 6, 12:05 AM CST
- Where
- Marshall County, 0.51 mi E of Gilman
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 41.880, -92.790
Power poles were leaning at a 45 degree angle. A highway sign was snapped off and large tree branches were downed.
Flash Flood, Polk
- When
- June 6, 12:08 AM CST to 4:15 AM CST
- Where
- Polk County, 1.43 mi S of Des Moines to 1.42 mi S of Des Moines
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 41.579, -93.621
Reports of manhole covers being blown off from flood waters around Court Ave.
Flash Flood, Polk
- When
- June 6, 12:08 AM CST to 4:15 AM CST
- Where
- Polk County, 1.17 mi SSE of Des Moines to 0.67 mi SSW of Des Moines
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 41.586, -93.608
Manhole covers being blown off in downtown Des Moines.
Flash Flood, Madison
- When
- June 6, 12:10 AM CST to 3:15 AM CST
- Where
- Madison County, 1.9 mi ESE of Patterson to 1.79 mi SE of Patterson
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.344, -93.864
Debris was washing into the streets from the Middle River.
Flash Flood, Polk
- When
- June 6, 12:10 AM CST to 4:15 AM CST
- Where
- Polk County, 1.38 mi S of Des Moines to 1.54 mi W of Des Moines
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 41.580, -93.620
Debris over the road on Keo Way. Cars damaged from driving over large debris.
Thunderstorm Wind, Grundy
- When
- June 6, 12:13 AM CST
- Where
- Grundy County, Wellsburg
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.430, -92.920
Flash Flood, Polk
- When
- June 6, 12:29 AM CST to 4:15 AM CST
- Where
- Polk County, 2.18 mi ESE of Urbandale to 1.99 mi ENE of Windsor Hgts
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 41.620, -93.680
Waist high water in the road near 47th and 48th Streets between Hickman and Beaver Crest. Report received from KCCI TV.
Thunderstorm Wind, Butler
- When
- June 6, 12:30 AM CST
- Where
- Butler County, New Hartford
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.570, -92.620
Thunderstorm Wind, Grundy
- When
- June 6, 12:30 AM CST
- Where
- Grundy County, 0.69 mi S of Dike
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 42.460, -92.630
Damage was done to a mobile home park. A shed was destroyed. Mobile home was moved off its foundation with siding blown off homes.
Thunderstorm Wind, Tama
- When
- June 6, 12:39 AM CST
- Where
- Tama County, 0.86 mi SE of Tama
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 41.960, -92.570
Report received from the Tama RWIS site.
Thunderstorm Wind, Black Hawk
- When
- June 6, 12:41 AM CST
- Where
- Black Hawk County, Cedar Falls
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.520, -92.450
Trees were uprooted and power lines blown down.
Flash Flood, Madison
- When
- June 6, 12:41 AM CST to 3:15 AM CST
- Where
- Madison County, 3.72 mi NNW of Patterson to 3.41 mi NNW of Patterson
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.402, -93.921
Water over the road at Cumming Road and Quail Ridge Ave.
Flash Flood, Story
- When
- June 6, 12:42 AM CST to 4:15 AM CST
- Where
- Story County, 0.86 mi NE of Story City to 0.5 mi N of Story City
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 42.190, -93.590
Flooding of a Creek in town prompted moving of several cars from area businesses.
Thunderstorm Wind, Black Hawk
- When
- June 6, 12:45 AM CST
- Where
- Black Hawk County, 0.69 mi S of Waterloo
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 42.490, -92.350
Trees and power lines were down across the Waterloo and Cedar Falls area including the University of Northern Iowa. One tree fell on a house.
Thunderstorm Wind, Bremer
- When
- June 6, 12:55 AM CST
- Where
- Bremer County, 0.86 mi NW of Tripoli
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.810, -92.260
Flash Flood, Story
- When
- June 6, 1:54 AM CST to 4:15 AM CST
- Where
- Story County, 0.51 mi NW of Cambridge to 0.59 mi NNE of Cambridge
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 41.904, -93.538
Flash flooding of the South Skunk River and a creek east of town. Residents were evacuated from a few homes.
Flash Flood, Story
- When
- June 6, 2:30 AM CST to 5:30 AM CST
- Where
- Story County, 1.02 mi NW of Cambridge to 1.23 mi SW of Cambridge
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 41.908, -93.546
Significant flooding in Cambridge. Twelve people were evacuated with home...basement...and street flooding and streets closed. Over four inches of rainfall reported.
Flood, Story
- When
- June 6, 8:10 AM CST
- Where
- Story County, 1.02 mi NW of Nevada to 0.85 mi NNE of Nevada
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 42.030, -93.465
Indian Creek was well out of its banks...flooding the 4H grounds at City Park in Nevada.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Oklahoma, June 5, 20082 injured · $758 million · 1.75 in hail · 77 events
- Tornadoes and Flash Flooding in South Dakota, June 5, 2008$1.2 million · EF2 · 40 events
- Flooding in Indiana, June 5 to 17, 2008$390 million · 3 events
- Flooding in Iowa, June 5 to 30, 2008$18 million · 23 events
- Flash Flooding and Hail in Kansas, June 5 to 6, 2008$235,000 · 2.75 in hail · 80 events
- Tornadoes and Flash Flood in Missouri, June 5 to 8, 2008$777,000 · EF1 · 22 events
- Hail and Damaging Winds in Kansas, June 5, 2008$2.3 million · 2 in hail · 10 events
- Tornadoes and Flooding in Nebraska, June 5 to 12, 2008EF2 · 21 events
- Flooding in South Dakota, June 5 to 7, 2008$1.5 million · 4 events
- Flash Flood in South Dakota, June 5, 2008$1.5 million · 1 event
- Tornadoes and Hail in Kansas, June 5, 2008$67,000 · EF1 · 40 events
- Hail and Damaging Winds in Nebraska, June 5, 2008$757,000 · 1.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92954, 92640, 92655, 92760, 92761, 92956, 92762, 92751, 92632, 92635, 92637, 92634, 92660, 92658, 92661, 92752, 92753, 92656, 92664, 92665, 92666, 92754, 92642, 96920, 92669, 92671, 92756, 92644, 92672, 92961, 92645, 92647, 96924, 92648, 96927, 92638, 92957, 96930, 92651, 92858, and more.